Article Text

Download PDFPDF
Severe adverse events following benzathine penicillin G injection for rheumatic heart disease prophylaxis: cardiac compromise more likely than anaphylaxis
  1. Shannon Marantelli1,
  2. Robert Hand2,
  3. Jonathan Carapetis2,3,
  4. Andrea Beaton4,
  5. Rosemary Wyber2,5
  1. 1School of Medicine, University of Western Australia, Perth, Western Australia, Australia
  2. 2Telethon Kids Institute, University of Western Australia, Subiaco, Western Australia, Australia
  3. 3Department of Infectious Diseases, Perth Children's Hospital, Perth, Western Australia, Australia
  4. 4Department of Cardiology, Cincinnati Children’s Hospital Medical Center, Cincinnati, Ohio, USA
  5. 5The George Institute for Global Health, Sydney, New South Wales, Australia
  1. Correspondence to Dr Shannon Marantelli, University of Western Australia, Perth, WA 6009, Australia; shannon.marantelli{at}health.wa.gov.au

Abstract

Objective Secondary prophylaxis through long-term antibiotic administration is essential to prevent the progression of acute rheumatic fever to rheumatic heart disease (RHD). Benzathine penicillin G (BPG) has been shown to be the most efficacious antibiotic for this purpose; however, adverse events associated with BPG administration have been anecdotally reported. This study therefore aimed to collate case reports of adverse events associated with BPG administration for RHD prophylaxis.

Study design A literature review was used to explore reported adverse reactions to BPG and inform development of a case report questionnaire. This questionnaire was circulated through professional networks to solicit retrospective reports of adverse events from treating physicians. Returned surveys were tabulated and thematically analysed. Reactions were assessed using the Brighton Collaboration case definition to identity potential anaphylaxis.

Results We obtained 10 case reports from various locations, with patients ranging in age from early-teens to adults. All patients had clinical or echocardiogram-obtained evidence of valvular disease. The majority of patients (80%) had received BPG prior to the event with no previous adverse reaction. In eight cases, the reaction was fatal; in one case resuscitation was successful and in one case treatment was not required. Only three cases met Level 1 Brighton criteria consistent with anaphylaxis.

Conclusion These results indicate that anaphylaxis is not a major cause of adverse reactions to BPG. An alternative mechanism for sudden death following BPG administration in people with severe RHD is proposed.

  • rheumatic heart disease
  • acute rheumatic fever
  • benzathine penicillin g
  • BPG
  • anaphylaxis
  • adverse event
  • case series
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors SM, JC and RW were involved in study design and methodology. SM and RW were involved in data curation. SM, RH and RW were involved in formal analysis. SM and RW were involved in drafting the initial manuscript. SM, RH, JC, AB and RW were involved in reviewing the manuscript for publication.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Not required.

  • Ethics approval University of Western Australia Human Research Ethics Committee (# RA/4/1/7899).

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Data availability statement Data are available on reasonable request.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.